Alert archive / North Carolina / Flash Flood Warnings in 2017

Flash Flood Warning 3, NWS Newport/Morehead City, NC

April 25, 20174 counties in North Carolina

NWS Newport/Morehead City, NC issued this flash flood warning at Apr 25, 2017, 4:51 AM EDT for 4 counties in North Carolina. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 25, 2017, 4:51 AM EDT (08:51 UTC)
Expired
Apr 25, 2017, 7:45 AM EDT
In force
3 hr
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Flood severity
None

Counties Beaufort County, NC, Martin County, NC, Pitt County, NC, Washington County, NC

The radar

The Morehead City radar (KMHX), 88 km from the middle of the area, began a volume at 08:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 25, 5:30 AM EDTFLASH FLOODBelhaven, NCSEVERAL ROADS IMPASSABLE DUE TO FLOODING IN BELHAVEN
Apr 25, 6:10 AM EDTFLASH FLOODChocowinity, NCPORTIONS OF WHICHARDS BEACH ROAD IMPASSABLE DUE TO FLOODING.
Apr 25, 6:10 AM EDTFLASH FLOODWashington, NCMULTIPLE STREETS IN WASHINGTON CLOSED DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 8.9 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2017-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2017-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
131 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
603 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

241 
WGUS52 KMHX 250851
FFWMHX
NCC013-117-147-187-251145-
/O.NEW.KMHX.FF.W.0003.170425T0851Z-170425T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Newport/Morehead City NC
451 AM EDT TUE APR 25 2017

The National Weather Service in Newport has issued a

* Flash Flood Warning for...
  Southwestern Washington County in eastern North Carolina...
  Northeastern Pitt County in eastern North Carolina...
  Southern Martin County in eastern North Carolina...
  Beaufort County in eastern North Carolina...

* Until 745 AM EDT

* At 449 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Two to three inches of rain 
  have fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Greenville, Washington, Williamston, River Road, Belhaven,
  Pinetown, Ransomville, Aurora Ferry Terminal, Goose Creek State
  Park, East Carolina University, Pitt Greenville Airport, Dowdy
  Ficklen Stadium, Bayview Ferry Terminal, Chocowinity, Aurora,
  Washington Park, Grimesland, Simpson, Pantego and Everetts.

Additional rainfall amounts of 2 to 3 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3587 7704 3586 7702 3554 7649 3551 7660
      3545 7657 3539 7657 3533 7661 3524 7664
      3523 7670 3558 7751 3593 7714

$$

SGK
1 follow-up statement
160 
WGUS72 KMHX 251028
FFSMHX

Flash Flood Statement
National Weather Service Newport/Morehead City NC
628 AM EDT TUE APR 25 2017

NCC013-117-147-187-251145-
/O.CON.KMHX.FF.W.0003.000000T0000Z-170425T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington NC-Pitt NC-Martin NC-Beaufort NC-
628 AM EDT TUE APR 25 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 AM EDT FOR
SOUTHWESTERN WASHINGTON...NORTHEASTERN PITT...SOUTHERN MARTIN AND
BEAUFORT COUNTIES...

At 626 AM EDT, emergency management has reported multiple roads 
impassable to flooding in Beaufort county. 3 to 5 inches of rain 
have fallen. Flash flooding is ongoing or expected to begin shortly.

Some locations that will experience flooding include...
Greenville, Washington, Williamston, River Road, Belhaven, Pinetown,
Ransomville, Aurora Ferry Terminal, Goose Creek State Park, East
Carolina University, Pitt Greenville Airport, Dowdy Ficklen Stadium,
Bayview Ferry Terminal, Chocowinity, Aurora, Washington Park,
Grimesland, Simpson, Pantego and Everetts.

Additional rainfall amounts of half an inch to 2 inches are possible 
in the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3587 7704 3586 7702 3554 7649 3551 7660
      3545 7657 3539 7657 3533 7661 3524 7664
      3523 7670 3558 7751 3593 7714

$$

SGK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Apr 25, 4:00 AM EDT, 51 minutes earlier.

Area forecast discussion, Apr 25, 4:00 AM EDT, 51 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
400 AM EDT Tue Apr 25 2017

.SYNOPSIS...
A complex low pressure system will continue to impact Eastern
North Carolina today then move northeast away from the region
tonight. High pressure in the central Atlantic will build in
Wednesday through the weekend bringing above normal temperatures
and below normal rain chances. A cold front will approach from
the west Monday.

&&

.NEAR TERM /TODAY/...
As of 4 AM Tue...Latest analysis shows two sfc lows, main low
off ILM and the secondary low btwn Hatteras and Lookout...with
the upper low over SC. Low becomes vertically stacked today and
lifts across Eastern NC. Latest radar imagery shows widespread
moderate to heavy rainfall across ENC early this morning, with
heaviest band now extending from Greene county into central
Carteret county averaging about 1-1.5"/hour. High res models
continue to show precip tapering off from SW to NE over the next
few hours...with the focus shifting towards the Outer Banks and
Albemarle Sound region. Flash Flood Watch continues through
early this morning. Flash Flood Warnings continue for the next
few hours, for the SW portions of the area as moderate to heavy
rainfall continues over locations that have seen 2-5" of
rainfall in the last 24 hours. While deepest moisture slides off
the coast early today, scattered showers and isolated
thunderstorms through the day as the stacked low tracks
overhead. Steep mid level lapse rates and cold temps aloft could
result in some small hail. Winds are now peaking, and should be
diminishing quickly after sunrise this morning. Wind advisory
continues for the Outer Banks through early this morning, and
have seen gusts 45-50 mph. Low level thickness values and 850mb
temps support highs in the low/mid 70s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
As of 255 AM Tue...Stacked low will lift off to the NNE
tonight, with shower chances tapering off. Think winds will stay
up overnight to inhibit fog development, but could see
increasing low stratus develop late. Mild overnight with lows in
the upper 50s/low 60s.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 230 AM Tue...Surface high pres over the Atlantic combined
with ridging aloft will lead to warm and mainly dry weather
through the weekend. Increasingly moist airmass may lead to some
isold aftn and evening TSRA along the sea breeze inland from
time to time but most locations will see no rain. Highs on Wed
will be in the mid 70s to lower 80s then warm to 85 to 90 inland
and upper 70s to lower 80s beaches Thu through Mon. Lows will
be mostly in the 60s with some lower 70s closer to the coast. A
cold front will approach from the W Mon but looks like bulk of
the day will remain rain free.

&&

.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
Short Term /Through Tonight/...
As of 255 AM Tue...Widespread sub-VFR conditions currently
across the terminals, with moderate to heavy rain. Periods of
IFR will be possible through early this morning, but expect pred
MVFR. Forecast soundings and high res guidance show ceilings
lifting to VFR late morning, though could see tempo periods of
MVFR. Rain should taper off this morning, with scattered
showers/iso tstms late morning into the early evening. Forecast
soundings and guidance show low stratus developing late tonight
and early Wed morning, with the potential for IFR ceilings.

Long Term /Wed through Sat/...
As of 230 AM Tue...VFR should dominate this period with warm SW
flow around offshore high pres. Isold late day tsra poss but
just a very small chc will see any sub VFR impact a terminal.

&&

.MARINE...
Short Term /through Tonight/...
As of 255 AM Tue...Strong winds and dangerous seas continue
across much of the marine area early this morning. Gale warnings
continue for the northern/central waters and sounds for the
next few hours, and issued SCA for the southern waters. Latest
obs show E/SE winds 15-25 kt with gusts 30-35 kt and seas 7-16
ft...highest at 41025 which is gusting to 45kt. Winds will be
peaking over the next hour or two, then gradually tapering off
from south to north as low moves along the coast. Winds shift to
SE/SW later this morning, and diminish to 10-20kt. However
large seas will linger today and tonight. Seas subsiding to 5-9
feet by late afternoon, and 4-7 feet overnight.

Long Term /Wed through Sat/...
As of 230 AM Tue...Offshore high pres will lead to a prolonged
period of mainly SW flow this period. Speeds will avg 10 to 15
kts but may occasionally reach 15 to 20 kts espcly during the
aftn and early evening. Lingering swells will keep seas in the 5
to 7 foot range Wed then shld be 3 to 5 ft Thu into Sat.

&&

.HYDROLOGY...
As of 255 AM Tue...Flash Flood Watch continues for W/SW
sections of the CWA through early this morning. Flash Flood
Warnings remain in effect as well for SW locations, where
several inches of rain have been reported over the last 24 hours
and many roads have been closed. Widespread rain will taper off
early this morning, becoming more scattered with widespread
flooding threat ending. A River Flood Warning has been issued
for the NE Cape Fear River at Chinquapin, which is forecast to
reach flood stage Wed morning.

&&

.TIDES/COASTAL FLOODING...
As of 255 AM Tue...High surf advisory continues for beaches
north of Cape Lookout through today with surf heights up to 7 to
10. Could see minor water level rises around 1 to 2 ft for
soundside areas adjacent to the Pamlico Sound vulnerable to E
winds through early this morning. Coastal Flood Advisory
continues for Beaufort, Pamlico, Craven and Carteret Counties
through early this morning. High threat of rip currents at all
beaches today.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Flash Flood Watch until 8 AM EDT this morning for NCZ044-079-
     080-090>095-098.
     Coastal Flood Advisory until 8 AM EDT this morning for NCZ080-
     093>095.
     Beach Hazards Statement from 8 AM EDT this morning through
     this evening for NCZ095-098-103-104.
     High Surf Advisory until 8 PM EDT this evening for NCZ095-103-
     104.
     Wind Advisory until 6 AM EDT early this morning for NCZ103-104.
MARINE...Small Craft Advisory until 5 AM EDT early this morning for
     AMZ136-137.
     Gale Warning until 7 AM EDT this morning for AMZ130-131-135-
     150-152-154.
     Small Craft Advisory until noon EDT Wednesday for AMZ156-158.

&&

SYNOPSIS...RF/CQD
NEAR TERM...CQD
SHORT TERM...CQD
LONG TERM...RF
AVIATION...RF/CQD
MARINE...RF/CQD
HYDROLOGY...MHX
TIDES/COASTAL FLOODING...MHX
Hazardous weather outlook, Apr 25, 3:12 AM EDT, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
312 AM EDT Tue Apr 25 2017

NCZ029-045>047-081-260715-
Martin-Washington-Tyrrell-Mainland Dare-Mainland Hyde-
312 AM EDT Tue Apr 25 2017

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Periods of heavy rainfall expected through early this morning, minor
flooding possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ103-104-260715-
Outer Banks Dare-Outer Banks Hyde-
312 AM EDT Tue Apr 25 2017

...HIGH SURF ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...WIND ADVISORY IN EFFECT UNTIL 6 AM EDT EARLY THIS MORNING...
...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.
   Wind Advisory.
   Beach Hazards Statement.

Periods of heavy rainfall expected through early this morning, minor
flooding possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ095-260715-
Carteret-
312 AM EDT Tue Apr 25 2017

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 8 AM EDT THIS MORNING...
...HIGH SURF ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT UNTIL 8 AM EDT THIS MORNING...
...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Coastal Flood Advisory.
   High Surf Advisory.
   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ080-093-094-260715-
Beaufort-Craven-Pamlico-
312 AM EDT Tue Apr 25 2017

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 8 AM EDT THIS MORNING...
...FLASH FLOOD WATCH IN EFFECT UNTIL 8 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ044-079-090>092-260715-
Pitt-Greene-Duplin-Lenoir-Jones-
312 AM EDT Tue Apr 25 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ098-260715-
Onslow-
312 AM EDT Tue Apr 25 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 AM EDT THIS MORNING...
...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Apr 25, 12:32 AM EDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1232 AM EDT TUE APR 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     FLASH FLOOD      1 S BOWDENS             35.03N  78.11W
04/24/2017                   DUPLIN             NC   DEPT OF HIGHWAYS

            SEYMORE BLACKMORE ROAD CLOSED DUE TO FLOODING NEAR US
            117.

&&

EVENT NUMBER MHX1700089

KEARNS

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 9:38 PM EDTBeach Hazards StatementMHX22 hr
Apr 24, 10:02 PM EDTAreal Flood AdvisoryMHXBeaufort, Greene, Lenoir, Martin, Pitt88 min
Apr 24, 10:55 PM EDTFlash Flood WarningMHXCarteret, Craven, Jones, Onslow, Pamlico5 hr
Apr 25, 1:42 AM EDTRiver Flood WarningMHXDuplin6 days
Apr 25, 2:46 AM EDTAreal Flood AdvisoryMHXCraven, Greene, Lenoir, Pitt89 min
Apr 25, 3:31 AM EDTAreal Flood AdvisoryMHXBeaufort, Carteret, Craven, Pamlico89 min
Apr 25, 3:52 AM EDTAreal Flood AdvisoryMHXCarteret, Duplin, Greene, Jones, Lenoir, Onslow83 min
Apr 25, 4:08 AM EDTSpecial Marine WarningMHX52 min
Apr 25, 4:53 AM EDTSpecial Weather StatementMHXBeaufort52 min
Apr 25, 5:09 AM EDTSpecial Weather StatementMHXDare, Tyrrell66 min
Apr 25, 5:13 AM EDTAreal Flood AdvisoryMHXBeaufort, Craven, Duplin, Greene, Jones, Lenoir and 3 more2 hr
Apr 25, 5:39 AM EDTRiver Flood WarningMHXGreene, Lenoir, Pitt11 days
Apr 25, 5:40 AM EDTRiver Flood WarningMHXLenoir16 days
Apr 25, 5:41 AM EDTRiver Flood WarningMHXPitt11 days
Apr 25, 5:42 AM EDTSpecial Weather StatementMHXWashington63 min
Apr 25, 6:01 AM EDTSpecial Weather StatementMHXTyrrell59 min
Apr 25, 6:25 AM EDTAreal Flood AdvisoryMHXBeaufort, Hyde, Martin, Washington95 min
Apr 25, 6:38 AM EDTRiver Flood WarningMHXPitt28 hr
Apr 25, 8:07 AM EDTAreal Flood AdvisoryMHXBeaufort, Hyde, Martin, Pitt, Washington113 min
Apr 25, 11:41 AM EDTSpecial Weather StatementMHXDare49 min
Apr 25, 12:30 PM EDTSpecial Weather StatementMHXDare45 min
Apr 25, 2:25 PM EDTSpecial Weather StatementMHXCraven50 min
Apr 25, 3:26 PM EDTSpecial Weather StatementMHXBeaufort49 min
Apr 25, 4:18 PM EDTSpecial Weather StatementMHXJones27 min
Apr 25, 5:15 PM EDTSpecial Weather StatementMHXMartin30 min
Apr 25, 6:01 PM EDTSpecial Weather StatementMHXTyrrell29 min

Nearby

Flash Flood Warnings in North Carolina, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.